Inventiones mathematicae

, Volume 157, Issue 2, pp 275–328 | Cite as

Geometric deformations of modular Galois representations

  • Mark Kisin


Let f be a newform on Γ1(N), and V f the 2-dimensional p-adic Galois representation attached to f. Let S be a finite set of primes containing the primes divisors of Np, and denote by adV f the adjoint of V f . Under some mild conditions on f, we show that H1 g (Gℚ,S,adV f )=0.

Using this result, we show that the universal deformation space of the residual representation attached to f is smooth and 3-dimensional at the point corresponding to f. When f has finite slope, one can also use this result to give a deformation theoretic description of the “eigencurve” of Coleman-Mazur at the point corresponding to f.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AW.
    Artin, M., Winters, G.: Degenerate fibres and stable reduction of curves. Topology 10, 373–383 (1971)MathSciNetCrossRefGoogle Scholar
  2. Ca.
    Carayol, H.: Sur les représentations galoisiennes modulo l attachés aux formes modulaires. Duke Math. J. 59, 785–801 (1989)MathSciNetCrossRefGoogle Scholar
  3. Co.
    Conrad, B.: Modular forms, cohomology and the Ramanujan conjecture. To be published by Cambridge University PressGoogle Scholar
  4. CPS.
    Cline, E., Parshall, B., Scott, L.: Cohomology of finite groups of Lie type I. Publ. Math., Inst. Hautes Étud. Sci. 45, 169–191 (1975)MathSciNetCrossRefGoogle Scholar
  5. CSW.
    Coates, J., Sujatha, R., Wintenberger, J.-P.: On the Euler-Poincaré characteristics of finite dimensional p-adic Galois representations. Publ. Math., Inst. Hautes Étud. Sci. 93, 107–143 (2001)MathSciNetCrossRefGoogle Scholar
  6. deS.
    De Shalit, E.: Hecke rings, and universal deformation rings. In: Modular forms and Fermat’s last theorem, pp. 421–445. Boston: Springer 1997Google Scholar
  7. DI.
    Diamond, F., Im, J.: Modular forms and modular curves. Seminar on Fermat’s Last Theorem (Toronto, ON, 1993–94). Canadian Math. Soc. Conference Proceedings 17, pp. 39–131. Providence, RI: Am. Math. Soc. 1995Google Scholar
  8. DR.
    Deligne, P., Rapoport, M.: Les schémas de modules de courbes elliptiques. In: Modular functions of one variable II, Antwerp. Lect. Notes Math. 349. Berlin, Heidelberg: Springer 1973Google Scholar
  9. Fa1.
    Faltings, G.: Hodge-Tate structures and modular forms. Math. Ann. 278, 133–149 (1987)MathSciNetCrossRefGoogle Scholar
  10. Fa2.
    Faltings, G.: p-adic Hodge Theory. J. Am. Math. Soc. 1, 255–299 (1988)MathSciNetGoogle Scholar
  11. Fa3.
    Faltings, G.: Crystalline cohomology of semi-stable curves, the ℚp theory. J. Algebr. Geom. 6, 1–18 (1997)MathSciNetGoogle Scholar
  12. Fa4.
    Faltings, G.: Almost étale extensions. In: Cohomologies p-adiques et applications arithmétiques, II. Astérisque 279, 185–270 (2002)MathSciNetGoogle Scholar
  13. Fl1.
    Flach, M.: A finiteness theorem for the symmetric square of an elliptic curve. Invent. Math. 109, 307–327 (1992)MathSciNetCrossRefGoogle Scholar
  14. Fl2.
    Flach, M.: Annihilation of Selmer groups for the adjoint representation of a modular form. In: Seminar on Fermat’s Last Theorem. CMS Conf. Proc. 17, 249–265 (1995)MathSciNetGoogle Scholar
  15. Fo.
    Fontaine, J.M.: Le corps des périodes p-adiques. In: Société Mathématique de France. Periodes p-adiques. Astérisque 223, 59–111 (1994)MathSciNetGoogle Scholar
  16. Go.
    Gouvêa, F.: Deformations of Galois representations. In: Am. Math. Soc., Arithmetic algebraic geometry (Park City, UT, 1999). IAS/Park City Math. Ser. 9, 233–406. Princeton, NJ: AMS 2001Google Scholar
  17. Ka.
    Katz, N.: p-adic properties of modular schemes and modular forms. In: Modular functions of one variable III. Lect. Notes Math. 350, 70–190 (1973)Google Scholar
  18. Ki1.
    Kisin, M.: Overconvergent modular forms and the Fontaine-Mazur conjecture. Invent. Math. 153, 373–454 (2003)MathSciNetCrossRefGoogle Scholar
  19. Ki2.
    Kisin, M.: Potential semi-stability of p-adic étale cohomology. Isr. J. Math. 129 157–173 (2002)Google Scholar
  20. KM.
    Katz, N., Mazur, B.: Arithmetic moduli of elliptic curves. Princeton: Princeton University Press 1985Google Scholar
  21. La.
    Langlands, R.: Modular forms and ℓ-adic representations. In: Modular functions of one variable II. Lect. Notes Math. 349, 361–500 (1973)MathSciNetGoogle Scholar
  22. Ne.
    Nekovář, J.: On p-adic height pairings. Seminaire de Théorie des Nombres, Paris, 1990–91. Prog. Math. 108, 127–202 (1993)Google Scholar
  23. Ne2.
    Nekovář, J.: p-adic Abel-Jacobi maps and p-adic heights. In: Algebraic Cycles (Banff, 1998). CRM Proc. Lect. Notes 24, 367–379 (2000)Google Scholar
  24. Ni.
    Niziol, W.: On the image of p-adic regulators. Invent. Math. 127, 375–400 (1997)MathSciNetCrossRefGoogle Scholar
  25. Ri.
    Ribet, K.: Galois representations attached to eigenforms with Nebentypus. In: Modular functions of one variable V (Bonn 1976). Lect. Notes Math. 601, 17–51 (1977)MathSciNetGoogle Scholar
  26. Sa.
    Saito, T.: Modular forms and p-adic Hodge theory. Invent. Math. 129, 607–620 (1997)MathSciNetCrossRefGoogle Scholar
  27. Se.
    Serre, J.-P.: Sur les groupes de congruence des variétés abeliennes II. Izv. Akad. Nauk SSSR 35, 731–735 (1971)Google Scholar
  28. Ta.
    Tate, J.: p-divisible Groups. In: Proceedings of a Conference on Local Fields, pp. 158–183. Berlin, Heidelberg: Springer 1967Google Scholar
  29. TW.
    Taylor, R., Wiles, A.: Ring-theoretic properties of certain Hecke algebras. Ann. Math. 141, 553–572 (1995)CrossRefGoogle Scholar
  30. We1.
    Weston, T.: Algebraic Cycles, modular forms and Euler systems. J. Reine Angew. Math. 543, 103–145 (2002)MathSciNetGoogle Scholar
  31. We2.
    Weston, T.: Geometric Euler systems for locally isotropic motives. To appear in Compos. Math.Google Scholar
  32. Wi.
    Wiles, A.: Modular elliptic curves and Fermat’s last theorem. Ann. Math. 141, 443–551 (1995)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  • Mark Kisin
    • 1
  1. 1.Department of MathematicsUniversity of ChicagoChicagoUSA

Personalised recommendations